Arkansas, 2013

Hail and Damaging Winds in Arkansas, July 22, 2013

July 22, 2013 · NWS LZK · 10 events in 4 counties and zones

An outflow boundary, left behind by previous thunderstorms and extending from northwest to southeast across much of Arkansas, became active again later on the 22nd due to daytime heating. A few severe thunderstorms resulted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An outflow boundary, left behind by previous thunderstorms and extending from northwest to southeast across much of Arkansas, became active again later on the 22nd due to daytime heating. A few severe thunderstorms resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 22, 5:25 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 5:25 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT MON JUL 22 2013

.AVIATION...
LOW CLOUDS WILL FORM ACROSS CENTRAL/SOUTHERN ARKANSAS THIS MORNING...
WITH MVFR CEILINGS COMMON. THERE WILL ALSO BE SOME PATCHY DENSE FOG
IN NORTHERN SECTIONS OF THE STATE. BY LATE MORNING/EARLY
AFTERNOON...ALL FOG WILL HAVE BURNED OFF AND CLOUDS WILL LIFT
TO 4000 TO 5000 FEET. VFR CONDITIONS WILL RETURN.

THERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY
AND TONIGHT...MAINLY ACROSS THE NORTHERN HALF OF ARKANSAS.

WINDS TODAY WILL BE SOUTHWEST AT 8 TO 14 MPH...WITH SOME GUSTS FROM
16 TO 22 MPH. WINDS TONIGHT WILL BE SOUTH/SOUTHWEST AT 5 TO
10 MPH. (46)
&&

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
AN UPPER RIDGE CONTINUES OVER THE WESTERN U.S. WITH AN UPPER TROUGH
OVER THE MIDWEST AND SOUTHEAST U.S. THIS PATTERN WITH NORTHWEST FLOW
OVER ARKANSAS WILL CONTINUE THROUGH THE SHORT TERM PERIOD. THE HIGH
PRESSURE WILL TRY TO BUILD EASTWARD LATE IN THE PERIOD.

SEVERAL SHORT WAVES WILL MOVE THROUGH THE NORTHWEST FLOW AND BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA. MODELS INDICATE
POSSIBLE MCS DEVELOPMENT TONIGHT AND TUESDAY NIGHT...MOVING
SOUTHEAST THROUGH THE AREA. A COLD FRONT WILL MOVE INTO NORTH
ARKANSAS WEDNESDAY AND MOVE TO THE SOUTH THURSDAY. THIS WILL PROVIDE
A FOCUS FOR THUNDERSTORM DEVELOPMENT WEDNESDAY AND THURSDAY. NEAR
NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

&&

.LONG TERM...FRIDAY THROUGH SUNDAY
A FRONT WILL BE NEARLY STATIONARY IN SOUTHERN ARKANSAS TO START THE
PERIOD. MEANWHILE...A RIDGE OF HIGH PRESSURE WILL REMAIN TO THE
WEST...WITH A PERSISTENT NORTHWEST WIND FLOW OVER THE REGION. A NEW
COLD FRONT WILL RIDE THE FLOW INTO THE STATE LATE FRIDAY AND
SATURDAY...WITH GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS. THE
FRONT WILL BE FOLLOWED BY COOLER/DRIER AIR SUNDAY.

IT APPEARS PRECIPITATION WILL BE MOST WIDESPREAD ACROSS THE NORTHERN
HALF OF THE STATE. SOME SEVERE WEATHER IS POSSIBLE...WITH AREAS OF
HEAVY RAIN.

AS FAR AS TEMPERATURES...READINGS SHOULD BE AT/BELOW NORMAL MUCH OF
THE PERIOD IN NORTHERN SECTIONS OF THE STATE. IN THE
SOUTH...AT/ABOVE NORMAL READINGS ARE ANTICIPATED FRIDAY/SATURDAY...
WITH MORE COMFORTABLE AIR ARRIVING AS THE PERIOD COMES TO A CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     92  74  93  72 /  50  40  50  50
CAMDEN AR         95  75  96  73 /  30  20  30  20
HARRISON AR       92  71  93  71 /  40  40  40  50
HOT SPRINGS AR    94  76  96  74 /  30  20  30  30
LITTLE ROCK   AR  94  75  95  75 /  40  30  30  40
MONTICELLO AR     94  75  95  73 /  40  30  30  30
MOUNT IDA AR      94  75  95  73 /  20  20  20  30
MOUNTAIN HOME AR  91  72  93  71 /  50  50  50  50
NEWPORT AR        92  74  94  72 /  50  40  50  50
PINE BLUFF AR     94  75  95  74 /  40  30  30  30
RUSSELLVILLE AR   93  74  94  74 /  30  30  30  40
SEARCY AR         92  74  94  73 /  50  40  40  40
STUTTGART AR      93  75  95  75 /  50  40  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...51 / LONG TERM...46
Hazardous weather outlook, Jul 22, 4:00 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON JUL 22 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY AND TONIGHT...MAINLY ACROSS THE NORTHERN HALF OF
ARKANSAS.

AN ISOLATED STORM OR TWO COULD BECOME SEVERE...WITH STRONG TO
DAMAGING WINDS THE MAIN CONCERN. LOCALLY HEAVY DOWNPOURS COULD
RESULT IN SPOTTY AMOUNTS OVER AN INCH.

TEMPERATURES ACROSS MOST OF THE REGION WILL CLIMB INTO THE 90S
THIS AFTERNOON. HUMIDITY LEVELS WILL BE HIGH ENOUGH TO CREATE
HEAT INDEX VALUES FROM 100 TO 104 DEGREES IN CENTRAL AND
SOUTHERN SECTIONS OF THE STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PATTERN WILL REMAIN UNSETTLED THROUGH MUCH OF THE UPCOMING
WEEK. HIGH PRESSURE...WHICH IS OFTEN ASSOCIATED WITH HOT AND DRY
WEATHER DURING THE SUMMER...WITH REMAIN TO THE WEST OF ARKANSAS.
CLOCKWISE FLOW AROUND THE HIGH WILL CREATE A NORTHWEST WIND FLOW
ALOFT LOCALLY. THE FLOW WILL BRING DISTURBANCES INTO THE REGION FROM
THE PLAINS...AS WELL AS A COUPLE OF COLD FRONTS.

ONE FRONT IS EXPECTED TO PUSH INTO THE AREA ON WEDNESDAY BEFORE
STALLING ACROSS THE SOUTHERN COUNTIES. YET ANOTHER FRONT WILL
ARRIVE ON SATURDAY.

HIT AND MISS THUNDERSTORMS WILL CONTINUE TO POP UP IN THE COMING
DAYS...ESPECIALLY ACROSS NORTHERN ARKANSAS. STORMS WILL TEND TO BE
MORE NUMEROUS AROUND INCOMING FRONTS. SOME STORMS COULD BE
SEVERE...AND THERE COULD BE WIDESPREAD SIGNIFICANT RAIN IN THE
NORTH BY THE END OF THE WEEK. TWO TO THREE INCH AMOUNTS OR MORE ARE
POSSIBLE.

IT WILL BE HOT STATEWIDE ON TUESDAY...WITH HEAT INDEX VALUES FROM
100 TO 104 DEGREES IN MOST AREAS. TEMPERATURES WILL COOL SOMEWHAT IN
THE NORTH WEDNESDAY THROUGH FRIDAY...WITH THE HEAT CONTINUING ACROSS
THE SOUTHERN COUNTIES. THE HEAT IN THE SOUTH SHOULD SUBSIDE BY NEXT
WEEKEND AFTER THE SECOND FRONT SWEEPS THROUGH.

.SPOTTER INFORMATION STATEMENT...

GIVEN ONLY ISOLATED SEVERE WEATHER...SPOTTER ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

In the hours before

Special weather statement, Jul 22, 5:49 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
649 AM CDT MON JUL 22 2013

ARZ003-004-012-013-022-221220-
BOONE AR-MARION AR-NEWTON AR-POPE AR-SEARCY AR-
649 AM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE...SEARCY...
EXTREME NORTHERN POPE...NEWTON AND SOUTHWESTERN MARION COUNTIES UNTIL
715 AM CDT...

AT 647 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
VALLEY SPRINGS TO 2 MILES NORTH OF JASPER TO 3 MILES EAST OF LOST
VALLEY SP...AND MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZED HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MARSHALL...           LOST VALLEY SP...     JASPER...
  ZACK...               WITTS SPRING...       WESTERN GROVE...
  WATTS...              WALNUT...             VALLEY SPRINGS...
  UPPER BUFFALO WILDERNESS AREA...            SAINT JOE...
  PRUITT...             POINT PETER...        PIERCETOWN...
  MOORE...              MAUMEE...             MARSENA...
  KAY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3604 9241 3598 9241 3579 9254 3579 9263
      3575 9263 3572 9316 3573 9316 3574 9351
      3589 9352 3595 9350 3598 9346 3603 9345
      3608 9330 3619 9305
TIME...MOT...LOC 1149Z 297DEG 43KT 3610 9303 3603 9318
          3599 9330

226
Special weather statement, Jul 22, 7:54 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
854 AM CDT MON JUL 22 2013

ARZ031>033-039-045-221440-
CONWAY AR-FAULKNER AR-LONOKE AR-PERRY AR-WHITE AR-
854 AM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...EXTREME
NORTHEASTERN PERRY...NORTHWESTERN LONOKE...FAULKNER AND SOUTHEASTERN
CONWAY COUNTIES UNTIL 945 AM CDT...

AT 850 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF WOOSTER...OR 7 MILES NORTH
OF CONWAY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. SOME PEA SIZED HAIL MAY ALSO BE POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  CONWAY...             WOOSTER...
  WOOLLY HOLLOW STATE PARK...                 VILONIA...
  SPRINGHILL...         PICKLES GAP...        MT VERNON...
  MENIFEE...            GUY...                GREYSTONE...
  GREENBRIER...         ENOLA...              SALTILLO...
  ROMANCE...            OTTO...               HOLLAND...
  HAMLET...             FLOYD...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 116 AND 131.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3498 9207 3501 9208 3501 9222 3493 9224
      3513 9262 3532 9240 3536 9214 3510 9189
TIME...MOT...LOC 1354Z 296DEG 34KT 3516 9246

226
Special weather statement, Jul 22, 8:05 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
905 AM CDT MON JUL 22 2013

ARZ003-004-221450-
BOONE AR-MARION AR-
905 AM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR BOONE AND EXTREME WESTERN MARION
COUNTIES UNTIL 945 AM CDT...

AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SELF...OR 9 MILES NORTHWEST
OF HARRISON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARRISON...           VALLEY SPRINGS...     SELF...
  OMAHA...              OLVEY...              MYRTLE...
  CAPPS...              BERGMAN...            RIDGEWAY...
  BURLINGTON...         BELLEFONTE...         BATAVIA...
  ALPENA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3647 9322 3624 9286 3612 9298 3612 9303
      3629 9331 3637 9330
TIME...MOT...LOC 1405Z 305DEG 19KT 3634 9319

56/51
Special weather statement, Jul 22, 10:30 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 AM CDT MON JUL 22 2013

ARZ004-013-014-221715-
MARION AR-SEARCY AR-STONE AR-
1130 AM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STONE...SEARCY AND
SOUTHWESTERN MARION COUNTIES UNTIL 1215 PM CDT...

AT 1125 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF PYATT...OR 7 MILES WEST OF
YELLVILLE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZED HAIL CAN BE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  YELLVILLE...          MARSHALL...           ZACK...
  WATTS...              THOLA...              SAINT JOE...
  RUSH...               MAUMEE...             KAY...
  EVENING STAR...       ELBERTA...            DUFF...
  SILVER HILL...        RALPH...              PINDALL...
  MULL...               MORNING STAR...       MAUMEE CROSSING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3601 9241 3598 9242 3598 9237 3592 9230
      3577 9270 3611 9289 3621 9289 3630 9276
TIME...MOT...LOC 1629Z 320DEG 30KT 3617 9277

226

The radar

The Springfield radar (KSGF), 134 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 22, 10:35 AM CST
Where
Marion County, 1.47 mi E of Bruno
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.153, -92.744

Trees were blown down, with two of the trees landing on houses.

Thunderstorm Wind, Pulaski

When
July 22, 3:20 PM CST
Where
Pulaski County, 0.45 mi ESE of Marche
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
34.868, -92.343

A tree was blown down, and the falling tree knocked down a power pole and power lines.

Lightning, Faulkner

When
July 22, 3:44 PM CST
Where
Faulkner County, 1.32 mi NNE of Mayflower
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.967, -92.420

A sport utility vehicle was struck by lightning as it was traveling on Interstate 40. The motorist was not injured but the vehicle was disabled.

Hail, Johnson

When
July 22, 3:58 PM CST
Where
Johnson County, Coal Hill
Measured
1 in hail
Reported by
Social Media
Coordinates
35.430, -93.670

Hail, Johnson

When
July 22, 4:15 PM CST
Where
Johnson County, 0.37 mi SSW of Shady Grove
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.465, -93.522

Hail the size of half-dollars fell on Interstate 40.

Hail, Faulkner

When
July 22, 4:22 PM CST
Where
Faulkner County, 2.15 mi SSE of Belk Corner
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.020, -92.470

Hail the size of pennies fell at Round Mountain.

Hail, Johnson

When
July 22, 4:25 PM CST
Where
Johnson County, 1.78 mi SW of Mt Vernon
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
35.530, -93.470

Hail the size of half-dollars fell 5 miles north of Clarksville.

Thunderstorm Wind, Johnson

When
July 22, 4:25 PM CST
Where
Johnson County, 1.78 mi SW of Mt Vernon
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.530, -93.470

A wind gust of 66 mph was measured 5 miles north of Clarksville. Some trees were blown down in the area.

Thunderstorm Wind, Faulkner

When
July 22, 5:30 PM CST
Where
Faulkner County, Cato
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.930, -92.270

The Cato Fire Department estimated winds at 60 mph.

Heavy Rain, Pulaski

When
July 22, 5:55 PM CST to 6:00 PM CST
Where
Pulaski County, 0.66 mi WNW of (Ork)no Little Rock Arpt
Reported by
Official NWS Observations
Coordinates
34.835, -92.260

Rainfall totaled 0.56 inch in only 5 minutes at the National Weather Service.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454754, 454761, 454755, 454760, 454756, 454757, 454758, 454759, 454783, 455035.